HI all–I know there have been many discussions about the side effects of seizure medication on there before, specifically Keppra. My husband has been on it for a year or so, along with Zonegran and I can definitey notice a difference…mood swings, grudges, bouts of anger, paranoia, and jealousy. I can’t say it all has to do with the meds, as he did lose his mother back in November, plus he’s always had a tendency to act angry and not speak to me for days at a time when upset with me. But it’s heightened now and over the top, where he is severing ties with family members over small infractions and it’s affecting our marriage. I have to start somewhere. Have any of you experienced this with your spouse or significant other? I want to call his doctor to see if he has any insight and could possibly change the meds to something else. Will the doctor talk to the spouse with no permission from the patient? What do you do when your spouse refuses counseling? I want to help him. Oh, and he was treated for an AVM with gamma knife back in Dec. 2009. All but shrunk down to nothing now…good news. But still on anti seizure meds. Thanks for any help.
Hi Reggie. There is a sub-group on here you may wish to join...
I'd strongly encourage you to let his dr. know how you suspect Keppra is affecting your spouse.
When I was switched from Dilantin to Keppra, I especially noticed a more intensity in my moods, but was also recovering from #4 surgery, so don't know how much was from Keppra.
In addition to the sub-community, you may also want to check out http://www.wellspouse.org/.
It is a good advise to speak to his doctor. I been on keppra for only 5 months now and I do notice the change in behavior I have. I feel trap, depress, on the edge at times, and numb. I want to speak to doctor but at the same time I'm hesitant. I hope everything works out for you.
Take good care,
I’ve been on Keppra for several years now and had the same issues with it affecting my mood, getting angry easier over minor things, that sort of thing. What helped me was going on an antidepressant. It took a while for me to be willing to do it because I hated the idea of taking another medication to counteract the side effects of another, but it’s helped quite a bit. Even though the combo of the two medications makes me tmore tired than I might otherwise be, I’m a much happier and pleasant person to be around.
I am on Keppra. I take 1000mg twice a day. Previous to that I was on Lamictal. I find the Keppra somewhat better for me. I don’t suffer the same fatigue. The minor skin rashes I attributed to the Lamictal are also gone. I did suffer from anxiety attacks after starting the keppra but seem to be gone now. I was given 10mg of frisium to help combat the anxiety. That worked. I no longer use it. My main concern now is my mental sharpness. I would be interested in the dosage your husband is on. I am hoping to reduce mine to 750mg twice a day in a couple of months from now. I am hoping to see an improvement in my mental sharpness but obviously I need to balance that against the possibility of seizures. You say that the GMK reduced the size of the AVM. Did they then reduce the keppra dosage?
HI, ALL MY FAMILY STILL THINKS I HAVE SIDE EFFECTS FROM THE KEPPRA BUT FOR ME WHAT IT DID WAS MAKE ALL MY HAIR FALL OUT THE HAIR I DID HAVE LEFT AFTER SURGERY IT ALL CAME OUT NOW IT HAS STARTED TO GROW BACK NOW THAT I HAVE BEEN OFF THE KEPPRA FOR A FEW MONTHS. BE BLESSED
Well I call it keprage!
Its true everything your husband is experiencing my sister also did. She’s 29 and when I tell you nasty well I could think of another word that suited her better! Anyway its hard enough she hates taking medicine and she hated how she felt and we all noticed a big difference in her mood temper and Rage as I said, the doctor switched her to a new medicine and it actually has stabilized her much better its called lamictol. Not sure if its what your husband needs but she seems so much better on it!
I’ve been told Keppra causes the least amount of side effects in most people even though everyone responds diffferently to medication. I think maybe the brain injury, brain surgery, and the damage all of this does to the brain causes most of the anger and irritation, etc. The brain controls the entire body and that’s why it always surprises me that not alot seems to have been studied on the effects brain tramas change personality and not just from the medication. Everything I keep finding out from studies that are done on brain injuries, but not alot at all on AVM’s in particular, is everyone’s brain is different and will respond different, especially depending on where the injury or AVM was on the brain. Each part of the brain controls something different either physically or mentally so it would make sense that these anti-seizure medications will act differently on each different brain and braind injury. I think of it as, if an arm is broken so badly it cannot be repaired and it will never perform the same as it once did, so does the brain. The difference for brain injured persons is if something is wrong with my arm and people can SEE the injury, they tend to understand what they can see, but with my injury inside my head, and I look good, sound good, don’t seem injured at all then people expect to see me feeling good and behaving “good” because that’s what I look like. If they saw my arm just hanging there, they would expect me to act different to compensate for the “hanging” arm and wouldn’t get upset if I could not hold something for them or throw them the ball…make sense?..but if you can’t see someone has an abnormality inside their brain which is controlling every word coming out of their mouth or every thought out of their mind, does it cause people to maybe not understand as well?, just want to give them a pill so they will act better and it will make me and them feel better(but the main reason is to keep us safe from having seizures)…but what if the injury possibly changed the brain so much that the person with the injury may never be the exact same person, just as an amputee will learn to adapt to their lost limb and the trouble it may cause them or their loved ones at first, we with an “altered brain” as I refer to myself! can learn to love the new me even if I can’t find the right pill to make me exactly how I used to be, because maybe I am just a new me. As much as my family or friends loved me it is a change for them to experience as well. We don’t want the new brain, the pain, confusion, the not so easy medications, but we have to and we have to find a way to deal with the new us and maybe sometimes an even better us and be so grateful we have opened our eyes another day, and join these support groups! A good example is the book My Stroke of Insight by Jill Bolte Taylor, a brain scientist who had an AVM herself and how she dealt with the “new” her. Personally, I love everybody more! and as you can see, I talk too much!!!
Here is a bit of information on Keppra. I currently take 500mg of Keppra twice daily, and I can attest to these side effects.
Carrie, Please, if you don't mind my asking, what is the name of the antidepressant that you are taking in addition to the Keppra? Thank you.
Hi my name is Nellie and my daughter Karri had an AVM back in 2010 also they put her on 2000 mg of Keppra I feel this is the worse med in the world. I had to taper my daughter off it because of her getting angry and laying in a coma state for days come to find out though my daughter was not even having seizures, doctors are not always right. I did a lot of research on Keppra and would never put my daughter on it again. I hope everything works out for you and your husband just stay strong.
I haven't heard back from anyone regarding what the names of the antidepressants they are on, I really would like to know, please share with me. Maybe I'm not doing something right on this forum, I'm new to it. Please help. THank you.
Im on 3000 mg of keppra a day.I get very tired, stressed easily,depressing moods just flat out feel like blah everyday.:-(